A case report published in The Journal of Emergency Medicine describes a patient with type 2 diabetes who developed tachycardia and other side effects after manipulating a skin nodule at an injection site.
The patient, a 50-year old male, presented to the emergency department with palpitations and complaints of nausea, retching and diarrhea which he said started after he squeezed a nodule on his thigh; 1-2 weeks prior to presentation the patient admitted that he had self-discontinued exenatide injection, a glucagon-like peptide-1 (GLP-1) agonist used in the treatment of type 2 diabetes, due to side effects. An initial electrocardiogram (ECG) showed sinus tachycardia at a rate of 133 beats/min and minimal ST-segment depression.
Examination of the patient revealed several nodules present on the anterior thighs; the largest nodule, the one the patient had squeezed, was incised after an attempt at aspiration was unsuccessful. Four hours later, the patient’s heart rate decreased to 103 beats/min and depression on ECG resolved. He was discharged soon after with a recommendation to discontinue exenatide as clinicians believed his symptoms were likely due to an adverse drug reaction.
Injection site nodule formation is a common reaction associated with GLP-1 agonist therapy. In addition, studies investigating the cardiovascular effects of exenatide suggest a dose-dependent relationship between the drug and heart rate. Given that additional workup did not indicate other etiologies, and symptoms had not returned upon discontinuation of exenatide and nodule manipulation, the authors concluded that this adverse reaction was likely the result of increased systemic absorption of exenatide secondary to nodule manipulation.
As GLP-1 agonists are now being prescribed with greater frequency, “emergency physicians and primary providers should advise their patients to avoid manipulating any subcutaneous nodules that appear at injection sites to reduce the incidence of additional medication release, as well as skin irritation and infection,” the authors write.
For more information visit jem-journal.com.